Reactive macrophage activation syndrome possibly triggered by canakinumab in a patient with adult-onset Still’s disease.
Joint Bone Spine. 2013 Jun 7;
Authors: Banse C, Vittecoq O, Benhamou Y, Gauthier-Prieur M, Lequerré T, Lévesque H
Macrophage activation syndrome (MAS) is a rare and serious complication of adult-onset Still’s disease. We describe a case in a 49-year-old woman with Still’s disease refractory to glucocorticoids, methotrexate, and infliximab. Anakinra provided satisfactory disease control for 1year, after which escape phenomenon occurred. After four tocilizumab injections, cutaneous melanoma developed. The persistent systemic manifestations prompted treatment with two canakinumab injections. Ten days later, she had a spiking fever, dyspnea, low back pain, abdominal pain, odynophagia, and hepatomegaly. Laboratory tests showed liver cytolysis (180IU/L; N: 10-35), acute renal failure (creatinine, 407?mol/L; N:50-100), thrombocytopenia (60G/L; N: 150-400), leukocytosis (12,200/mm(3); N: 4000-10,000), hypertriglyceridemia (5070mmol/L; N: 0.4-1.6), lactate dehydrogenase elevation (4824IU/L; N: 135-250), and hyperferritinemia (97 761?g/L; N:15-150). Examination of a bone marrow biopsy showed phagocytosis. Tests were negative for viruses and other infectious agents. Glucocorticoid therapy (1.5mg/Kg/d) and intravenous polyvalent immunoglobulins (0.5g/Kg/d) were given. Her condition improved despite the many factors of adverse prognostic significance (thrombocytopenia, absence of lymphadenopathy, and glucocorticoid therapy at diagnosis). This is the first reported case of MAS after canakinumab therapy in a patient with adult-onset Still’s disease.
PMID: 23751410 [PubMed – as supplied by publisher]